New Mexico, 2014

Damaging Winds in New Mexico, June 17, 2014

June 17, 2014 · NWS ABQ · 4 events in 4 counties and zones

The combination of strong mid and upper level winds and isolated virga showers across central New Mexico produced locally strong wind gusts. The strongest winds occurred within southern Santa Fe and Torrance counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of strong mid and upper level winds and isolated virga showers across central New Mexico produced locally strong wind gusts. The strongest winds occurred within southern Santa Fe and Torrance counties. An observer in Stanley reported a peak wind gust to 61 mph, Sevilleta Wildlife Refuge 64 mph, and Clines Corners 59 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 17, 2:18 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT TUE JUN 17 2014

.SYNOPSIS...
A VERY SLOW MOVING LOW PRESSURE SYSTEM IS CURRENTLY DRIFTING OVER
THE WESTERN U.S. AND BREEZY TO WINDY CONDITIONS CONTINUE TO PLAGUE
MOST OF NORTHERN AND CENTRAL NEW MEXICO. SOME MEAGER MOISTURE
ENTERED PARTS OF THE STATE...LEADING TO SHOWERS AND
THUNDERSTORMS...HOWEVER MOST OF THIS ACTIVITY WILL CONTINUE TO
PRODUCE VERY LITTLE IF ANY MEASURABLE RAINFALL. ANY SHOWERS OR
STORMS IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WILL HAVE MORE
MOISTURE TO WORK WITH AND CONSEQUENTLY WILL BE STRONGER WITH MORE
CHANCE OF RAINFALL. BY THURSDAY...WINDS WILL RELAX CONSIDERABLY.
SOME SHOWERS AND STORMS WILL STILL BE POSSIBLE IN THE EASTERN PART
OF THE STATE. BY FRIDAY AND THE WEEKEND...THE EASTERN HALF OF THE
STATE WILL REMAIN THE FAVORED AREA FOR SHOWERS AND STORMS WHILE
ONLY A FEW DRY STORMS REMAIN POSSIBLE IN CENTRAL TO WESTERN
SECTIONS OF NEW MEXICO.

&&

.DISCUSSION...
UPPER LOW IS ON A SLOW COURSE OVER IDAHO AT THE MOMENT...AND LEE
SIDE SURFACE LOW HAS DEEPENED OVER COLORADO...A BIT STRONGER THAN
WAS OBSERVED YESTERDAY. THIS HAS HELPED GENERATE STRONG WINDS
AGAIN...PRIMARILY OVER NORTHERN PARTS OF NM. WIND ADVISORY WAS
EXPANDED THIS MORNING...AND WILL BE KEPT AS IS THROUGH THE EARLY
EVENING. SOME INDICATION THAT THE H7-H5 WINDS MAY WEAKEN BY A FEW
KNOTS TOWARD SUNSET...BUT AGAIN THE SURFACE LOW SEEMS
DEEPER/STRONGER THAN YESTERDAY.

DEWPOINTS ROSE THIS MORNING WITHIN MANY SOUTHWEST...SOUTH
CENTRAL...AND CENTRAL ZONES OF THE FORECAST AREA...AND THIS
COUPLED WITH SOME MEAGER MID LEVEL MOISTURE HAS IGNITED A FEW
SHOWERS/STORMS THIS AFTERNOON. COVERAGE SEEMS TO BE MORE SCATTERED
LOOKING AT RADAR ECHOES...BUT THE CELLS ARE COVERING SMALL SPATIAL
AREAS WITH EVEN SMALLER FOOTPRINTS OF RAINFALL ACTUALLY MAKING IT
TO THE GROUND. HAVE KEPT POPS ISOLATED AT 20 PERCENT OR LESS
EXCEPT FOR A SMALL SLIVER IN EASTERN CURRY AND ROOSEVELT COUNTIES
WHERE A LATER ONSET MAY OCCUR. WINDS ARE EXPECTED TO DECOUPLE AND
DECREASE AFTER SUNSET IN MOST LOWER ELEVATIONS...BUT MAY REMAIN
BREEZY TO WINDY IN THE HIGHER ELEVATIONS AND EXPOSED RIDGES/PEAKS.
THIS PHENOMENON KEPT PLACES LIKE KAXX WELL-MIXED AND MILD LAST
NIGHT AND COULD DO THE SAME TONIGHT. PRECIPITATION WILL LARGELY
WANE AFTER SUNSET AS WELL.

IT WOULD BE EXPECTED THAT A NEAR CARBON COPY OF TODAY'S WINDS
WOULD DEVELOP FOR WEDNESDAY...HOWEVER FORECAST MODELS CONTINUE TO
INDICATE A WEAKENING IN THE H7-H5 FLOW ALONG WITH LOWER NUMERICAL
MOS GUIDANCE NUMBERS. THIS SEEMS COUNTERINTUITIVE GIVEN THE TRACK
OF THE LOW INTO CENTRAL/NORTHERN ROCKIES WHICH WOULD SUGGEST A
STRENGTHENING GRADIENT ALOFT AND PERHAPS AT THE SURFACE. FORECAST
HAS BEEN BUILT WITH BREEZY TO WINDY CONDITIONS AGAIN...BUT JUST
BELOW WIND ADVISORY CRITERIA FOR MOST ZONES THROUGHOUT THE
NORTHWESTERN HALF OF THE FORECAST AREA. MIDNIGHT SHIFT MAY HAVE TO
CONTEMPLATE ISSUANCE BY HEDGING ABOVE GUIDANCE. THE DRY LIGHTNING
THREAT WILL REMAIN OVER A FAIRLY SIMILAR AREA...BUT JUST SLIGHTLY
LESS POTENTIAL THAN TODAY. LIKE TODAY...BETTER MOISTURE WILL BE IN
THE EAST CENTRAL TO SOUTHEASTERN PLAINS...BUT WILL ALSO BE TRYING
TO NUDGE UP INTO THE NORTHEASTERN PLAINS...EAST OF A DIFFUSE
DRYLINE. SUFFICIENT BULK SHEAR COULD ALLOW FOR A STRONG TO SEVERE
CELL LATE TOMORROW AFTERNOON AND EVENING.

BY THURSDAY THE UPPER LOW WILL TAKE A MORE NORTHERN TURN...HEADING
TO THE MONTANA/CANADA BORDER BY LATE IN THE DAY. THIS WILL BRING A
WELCOME DROP TO THE WINDS ALOFT AS THE LEE SIDE SURFACE LOW GIVES
WAY TO A WEAK FRONT. THIS WILL BE A FOCUS FOR SHOWERS/STORMS IN
NORTHEAST WHILE THE REMAINDER OF THE EASTERN PLAINS REMAINS IN
BETTER BOUNDARY LAYER MOISTURE AND THE THREAT FOR A FEW STRONG
STORMS. NO MENTION OF DRY LIGHTNING WAS INTRODUCED TO FORECAST FOR
THURSDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY.

THE EXTENDED FORECAST FRIDAY THROUGH THE WEEKEND AND NEXT WEEK
WILL GENERALLY HOST ISOLATED TO SCATTERED STORMS IN THE EASTERN
HALF OF THE FORECAST. HIGH PRESSURE WILL BUILD OVER THE EASTERN
PACIFIC...OCCASIONALLY ELONGATING AND INHIBITING STORMS OVER
WESTERN PARTS OF THE STATE WHILE THE DRYLINE STRUGGLES TO GAIN
GROUND TOWARD THE CENTRAL MOUNTAIN CHAIN.

52

&&

.FIRE WEATHER...

...POTENTIAL FOR DRY CONVECTION THROUGH WEDNESDAY...

MOISTURE INCREASED LAST NIGHT IN THE MID TO LOWER LEVELS OF THE
ATMOSPHERE...BUT HAS MIXED OUT TO SOME EXTENT AS OF THIS AFTERNOON.
THE FAR NORTHWEST HAS DRIED OUT...WHERE SOME OF THE STRONGER WINDS
ALOFT WERE LOCATED. PORTIONS OF THE MIDDLE RIO GRANDE VALLEY AND
EAST CENTRAL PLAINS HAVE DRIED OUT AS WELL...BUT MORE SPOTTY AND NOT
AS EXTREME AS ON MONDAY. WINDS HAVE BEEN A BIT SPOTTY AS WELL BUT
MAINLY DRY CONVECTION IS EXPECTED TO CONTINUE IN A SWATH FROM THE
WEST CENTRAL AND SOUTHWEST TO THE EAST CENTRAL. THEREFORE WILL KEEP
THE CURRENT RED FLAG WARNING GOING. WITH THE EXCEPTION OF THE
NORTHWEST...OVERNIGHT RH RECOVERIES SHOULD BE FAIR TO GOOD.

MOISTURE REMAINS FORECAST TO SLOWLY INCREASE INTO WEDNESDAY. THE
UPPER TROUGH/LOW IS SCHEDULED TO TRACK OVER THE CENTRAL AND NORTHERN
ROCKIES...BUT NOT SO CLOSE TO NEW MEXICO AS TO SIGNIFICANTLY
INCREASE THE WIND. WITH THE EXCEPTION OF THE FAR NORTH...MOUNTAIN
TOP LEVEL WINDS APPEAR WEAKER THAN TODAY/S. THE COMBINATION OF
WEAKER WINDS...MODERATING HAINES...AND SLIGHTLY COOLER HIGHS WILL
HELP MITIGATE POTENTIAL FOR CRITICAL CONDITIONS WEDNESDAY AFTERNOON.
MIN RH VALUES CONTINUE TO CREEP UP...AND ONLY THE FAR NORTHWEST CAN
BOAST A HAINES OF 6. THE CENTRAL AND WEST WILL STILL SEE ISOLATED
DRY CONVECTION WITH THE EAST POSSIBLY SEEING MORE WET THAN DRY
CONVECTION. DECIDED TO LEAVE THE FIRE WEATHER WATCH INTACT FOR
WEDNESDAY...ALTHOUGH CONFIDENCE WANING.

ONCE THE TROUGH EXITS...SOME DRIER AIR PUSHES INTO THE WEST AND
CENTRAL. HAINES RETURNS TO 6 OVER MUCH OF THE NORTHWEST HALF BUT A
FRONT WILL BACK INTO THE EAST...KEEPING THE CHANCE FOR CONVECTION
GOING THERE ON THURSDAY. FORECAST MODELS IN BETTER AGREEMENT WITH
MOISTURE LINGERING OVER THE EASTERN THIRD TO HALF OF THE STATE
INTO THE WEEKEND...KEEP SLOSHING BACK AND FORTH...GRADUALLY
REACHING WEST OF THE CENTRAL MT CHAIN BY EARLY NEXT WEEK.

&&

.AVIATION...
18Z TAF CYCLE
UPPER TROUGH REMAINS ENTRENCHED OVER THE GREAT BASIN BEFORE MOVING
THROUGH THE CENTRAL ROCKIES AFT 18/12Z. SURFACE LEE TROUGH REMAINS
OVER ERN NM FOR WIND GUSTS TO AROUND 35 KT...HIGHER GUSTS TO 45KT
POSSIBLE NORTHWEST/NORTH CENTRAL NM BEFORE 18/01Z. INCREASE IN MID
LEVEL MOISTURE WILL SPARK WDLY SCT -SHRA/-TSRA WITH GUSTY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  85  47  85 /   0   5   0   0
DULCE...........................  42  77  38  81 /   5  10   5   0
CUBA............................  50  79  44  82 /  10  10  10   5
GALLUP..........................  52  81  42  82 /   5   5   0   0
EL MORRO........................  47  76  42  79 /  10  10  10   0
GRANTS..........................  50  81  46  83 /  10  10  10   0
QUEMADO.........................  52  80  49  81 /  10  10  10   0
GLENWOOD........................  51  87  49  88 /  10  10  10   0
CHAMA...........................  40  70  34  74 /   5  10  10   5
LOS ALAMOS......................  53  78  51  80 /  10  10  10   5
PECOS...........................  52  78  50  78 /  10  10  10   5
CERRO/QUESTA....................  46  75  42  78 /  10  10  10   5
RED RIVER.......................  43  64  34  67 /  10  10  10  10
ANGEL FIRE......................  44  72  33  73 /  10  10  10  10
TAOS............................  46  77  42  80 /  10  10  10   5
MORA............................  48  78  46  78 /  10  10  10   5
ESPANOLA........................  52  84  48  86 /  10  10  10   5
SANTA FE........................  53  81  52  81 /  10  10  10   5
SANTA FE AIRPORT................  55  84  50  84 /  10  10  10   5
ALBUQUERQUE FOOTHILLS...........  61  86  58  86 /  10  10  10   5
ALBUQUERQUE HEIGHTS.............  64  88  61  88 /  10  10  10   5
ALBUQUERQUE VALLEY..............  58  90  55  90 /  10  10  10   5
ALBUQUERQUE WEST MESA...........  59  90  57  90 /  10  10  10   5
LOS LUNAS.......................  60  91  55  90 /  10  10  10   5
RIO RANCHO......................  61  90  58  90 /  10  10  10   0
SOCORRO.........................  66  93  62  93 /  10  10  10   5
SANDIA PARK/CEDAR CREST.........  54  82  52  83 /  10  10  10   5
TIJERAS.........................  58  85  55  85 /  20  10  10   5
MORIARTY/ESTANCIA...............  54  87  51  87 /  10  10  10   5
CLINES CORNERS..................  54  83  53  83 /  10  10  10   5
GRAN QUIVIRA....................  60  85  55  85 /  20  10  10   5
CARRIZOZO.......................  64  87  59  87 /  20  10  10   5
RUIDOSO.........................  53  82  52  83 /  20  10  10  10
CAPULIN.........................  51  81  49  81 /  10  10  20  20
RATON...........................  53  85  50  83 /   5  10  10  20
SPRINGER........................  54  86  50  84 /  10  10  10  20
LAS VEGAS.......................  52  82  49  82 /  10  10  10   5
CLAYTON.........................  62  90  60  83 /  10  20  20  20
ROY.............................  61  85  57  81 /  10  10  10  20
CONCHAS.........................  64  92  62  91 /  20  20  20  20
SANTA ROSA......................  63  90  60  91 /  20  20  20  10
TUCUMCARI.......................  66  94  65  93 /  20  30  30  20
CLOVIS..........................  64  87  63  88 /  20  30  30  30
PORTALES........................  64  90  65  90 /  20  30  30  30
FORT SUMNER.....................  67  91  65  92 /  20  30  30  20
ROSWELL.........................  69  95  67  95 /  20  30  30  20
PICACHO.........................  64  90  63  88 /  20  30  30  20
ELK.............................  61  85  59  84 /  20  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-102-105>108.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ101-105.

WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-503-505-510-512>516-523-527>529.

&&

52
Hazardous weather outlook, Jun 17, 4:42 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT TUE JUN 17 2014

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
542 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHWEST
NEW MEXICO DURING THE AFTERNOON AND EARLY EVENING DUE TO STRONG
WINDS...LOW HUMIDITY AND HIGH INSTABILITY. ISOLATED DRY
THUNDERSTORMS WITH ERRATIC AND STRONG WIND GUSTS WILL ALSO ELEVATE
THE FIRE WEATHER CONCERN.

MORE PERSISTENT WIND GUSTS TO 50 MPH ARE ALSO EXPECTED ACROSS THE
WEST CENTRAL AND NORTHWEST HIGHLANDS...AS WELL AS THE CHUSKA AND
SAN JUAN MOUNTAINS...THIS AFTERNOON AND EARLY EVENING. PLEASE
REVIEW THE LATEST WIND ADVISORY FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH FROM THE
EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD ACROSS THE
NORTHEAST HIGHLANDS AND PLAINS. IN ADDITION...CRITICAL FIRE
WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS THE NORTHWEST
HIGHLANDS AND PLATEAU.

TODAY THROUGH FRIDAY...THE DRYLINE WILL TRIGGER THUNDERSTORMS
ACROSS THE FAR EASTERN PLAINS. A FEW STRONG TO SEVERE CELLS WILL
BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY WEDNESDAY WHEN
THE WIND SHEAR PROFILE MAY BE SUFFICIENT TO PRODUCE ROTATING
UPDRAFTS.

MONDAY AFTERNOON AND EVENING...A MOIST COLD FRONT IS FORECAST TO
PLUNGE SOUTHWARD THROUGH THE EASTERN PLAINS UNDER NORTHWEST FLOW
ALOFT. SHEAR AND INSTABILITY MAY BE SUFFICIENT FOR SEVERE
THUNDERSTORMS TO DEVELOP.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE EASTERN
PLAINS DURING THE AFTERNOON AND EVENING ON WEDNESDAY AND MONDAY.

44

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
June 17, 2:20 PM MST to 2:30 PM MST
Where
Santa Fe County, Stanley
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.150, -105.980

Stanley.

Thunderstorm Wind, Torrance

When
June 17, 5:50 PM MST to 5:55 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

Clines Corners.

Thunderstorm Wind, Socorro

When
June 17, 10:10 PM MST to 10:15 PM MST
Where
Socorro County, 0.57 mi E of Contreras
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
34.380, -106.800

Sevilleta.

Thunderstorm Wind, Curry

When
June 17, 11:35 PM MST to 11:45 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Cannon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513784, 513792, 513791, 513851.